MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMF4040C200TU
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Pain (1994); Vascular Dissection (3160); Pericardial Effusion (3271)
Date of Event 02/22/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The main component of the system.Other relevant device(s) are: vamc4040c200tu, sn (b)(4), expiration date: 2018-04-21, udi # (b)(4) film.Evaluation summary: the exact cause of the reported ascending arch dissection occurring 7 hours post-implant could not be determined from pre-implant films returned.Films during and post-implant were not available for return, and the in-vivo stent graft configuration could not be assessed.Pre-implant ct¿s revealed that the patient had type b thoracic dissection from the lsa, extending distally down the entire aorta and into the iliac arteries.No ascending thoracic dissection was observed pre-implant, but there was possible dissection involvement near the origin of the lcca and lsa.It appears likely that the patient¿s pre-existing condition contributed to the type a dissection.
 
Event or Problem Description
A valiant stent graft system was implanted in a patient for the endovascular treatment of a 300 mm thoracic aorta type b dissection.The deployment of the valiant stent grafts was successful without issue.It was reported that approximately 7 hours post index procedure, the patient was experiencing pain.The patient was brought back to the operating room and had an ascending aortic arch dissection present.The patient was treated surgically.No additional clinical sequelae were reported.
 
Event or Problem Description
Additional information received.The proximal landing zone, just distal to the left common carotid artery measured between 37 mm and 38 mm in diameter.The patient had an enlarged, greater than 4 cm, ascending aorta and it was noted that this was a risk factor for retrograde type a aortic dissections.Post index procedure, the patient had mild neurologic deficit and cops protocol was initiated.Several hours post-procedure, the patient complained of new onset chest pain and headache with drop in systolic blood pressure to 80¿s.Bedside tte showed a large pericardial effusion.Due to suspected acute type a aortic dissection, the patient was taken emergently to the operating room for confirmation of the diagnosis by tee and surgical intervention.On arrival to the operating room, the patient was severely hypotensive.He was placed in the supine position and administered a general endotracheal anesthesia.Tee confirmed the presence of a large pericardial effusion with a type a aortic dissection.The pericardium was partially opened at the diaphragmatic aspect.Large amount of bright red blood (~ 600 ml) with clots were evacuated with an immediate increase of blood pressure from ~ 50/ to ~ 130/.At that point, the pericardium was opened longitudinally.The ascending aorta was dilated with an extensive mural hematoma extended towards the pulmonary artery and rvot.The patient was anti-coagulated with sodium heparin and the heart cannulated for cardiopulmonary bypass.The ascending aorta was transected.Inspection revealed presence a dissection involving the ascending aorta with false and true lumens.There were clots in the false lumen.The struts of the previously placed tevar were noted at the proximal aortic arch, covering the lesser curvature.There were no intimal tears at the greater curvature or at the great vessels ostia.The whole ascending aorta and proximal aortic arch were removed.The struts of the tevar were cut using a wire cutter.The distal aortic wall was then reinforced with two running 4/0 prolene sutures.A 26mm.Gelweave woven dacron tube graft with a side arm was selected for graft replacement of the ascending aorta.The distal anastomosis was performed using a running 4/0 prolene suture, incorporating the tevar graft at the lesser curvature into the anastomosis.This suture line was reinforced with multiple interrupted pledgetted 4/0 prolene sutures.A cardiopulmonary bypass was then performed.The patient tolerated the procedure well and was taken to the icu in stable condition.
 
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that approximately two weeks after the secondary intervention, a repeated ct scan and echocardiogram were performed.A large pericardial effusion and a moderate left pleural effusion were observed.The patient received treatment; a drainage of the pleural pericardial effusion was performed.Tee confirmed that the pleural and pericardial effusion was completely drained and the event resolved.During the same procedure, the left subclavian artery was successfully occluded with a vascular plug from another manufacturer for a type ii endoleak.No additional clinical sequelae were reported and the patient is fine.
 
Additional Manufacturer Narrative
Corrected information: sex, date of birth.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - FF
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key6415372
Report Number2953200-2017-00417
Device Sequence Number18998552
Product Code MIH
UDI-Device Identifier00643169346543
UDI-Public00643169346543
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/16/2017
Device Model NumberVAMF4040C200TU
Device Catalogue NumberVAMF4040C200TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2017
Initial Date Received by Manufacturer 02/22/2017
Supplement Date Received by ManufacturerNot provided
Not provided
04/04/2017
Initial Report FDA Received Date03/17/2017
Supplement Report FDA Received Date04/19/2017
05/02/2017
10/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR